Maryland, 2014

Flash Flooding in Maryland, June 25, 2014

June 25, 2014 · NWS LWX · 2 events in 1 county or zone

A cold front moved across the region and showers and thunderstorms formed in a warm moist environment. Some thunderstorms produced heavy rain that led to flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cold front moved across the region and showers and thunderstorms formed in a warm moist environment. Some thunderstorms produced heavy rain that led to flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 25, 1:41 PM EST, 5 hours 9 minutes earlier.

Area forecast discussion, Jun 25, 1:41 PM EST, 5 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
241 PM EDT WED JUN 25 2014

.SYNOPSIS...
A COLD FRONT OVER THE EASTERN GREAT LAKES WILL MOVE SOUTHEASTWARD
AND PASS THROUGH THE MID-ATLANTIC TONIGHT. HIGH PRESSURE BUILDS
IN THURSDAY...THEN SHIFTS EAST ACROSS THE AREA FRIDAY. HIGH
PRESSURE OVER THE SOUTHERN STATES BRINGS WARM WEATHER TO THE REGION
THIS WEEKEND INTO NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
A WARM AND MOIST ATMOSPHERE RESIDES OVER THE MID-ATLANTIC REGION
THIS AFTERNOON. 12Z KIAD RAOB SHOWED A PRECIPITABLE WATER VALUE OF
AROUND 1.7 INCHES. GOES DERIVED PRECIPITABLE WATER PRODUCT INDICATES
CURRENT VALUES HIGHER THAN THAT AND POSSIBLY CLOSER TO 2 INCHES.

WE/VE ALREADY SEEN SOME SHOWERS POPPING UP OVER THE CWA...ESPECIALLY
WEST OF THE BLUE RIDGE. AN INCREASE IN COVERAGE OF SHOWERS AND
THUNDERSTORMS WILL OCCUR THROUGH THE REMAINDER OF THE AFTERNOON AS
UPSTREAM CONVECTION MOVES TO THE EAST /SUPPORTED BY A MID-LEVEL
SHORTWAVE/ AND NEW CONVECTION FORMS AHEAD OF THIS.

MODIFIED SOUNDING FOR UPPER 80S T/AROUND 70 TD PROVIDES AROUND 2000
J/KG THIS AFTERNOON. WHILE THE WIND FIELD/SHEAR IS RELATIVELY WEAK
ACROSS THE CWA...INSTABILITY/MOISTURE PARAMETERS SUPPORT THE
POTENTIAL FOR ISOLATED STRONG TO DAMAGING WIND GUSTS DUE TO WET
MICROBURSTS.

IN ADDITION...GIVEN THE HIGH MOISTURE CONTENT AND EXPECTATION FOR
EFFICIENT RAINFALL PRODUCERS HEAVY RAINFALL MAY POSE A LOCALIZED
FLASH FLOODING RISK INTO THE EVENING ESPECIALLY WITHIN AREAS OF
LOWER FLASH FLOOD GUIDANCE /I.E. PORTIONS OF THE POTOMAC
HIGHLANDS AND CENTRAL SHENANDOAH VALLEY AND IMMEDIATE DC/BALTIMORE
METRO AREAS/.

COLD FRONT MOVING ACROSS THE EASTERN GREAT LAKES CONTINUES TO MOVE
SOUTHEASTWARD WITH TIME. MUCH OF THE CONVECTION WILL OCCUR AHEAD OF
THE FRONT...AND ITS PASSAGE IS FORECAST TO OCCUR BETWEEN MIDNIGHT
AND DAYBREAK. THUS...LOWERING POPS ARE REFLECTED IN THE FORECAST
AFTER MIDNIGHT AS NORTHWEST WINDS BEHIND THE FRONT PROMOTE DRYING.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY/...
CWA WILL BE POST-FRONTAL BY 12Z THURSDAY. WE MAY HAVE SOME LINGERING
CLOUDS TO START THE DAY...BUT EXPECT SOME SUNSHINE TO RETURN BY
AFTERNOON. DOWNSLOPING FLOW WILL PROMOTE ANOTHER WARM
DAY...SIMILARLY WARM OR EVEN A LITTLE WARMER THAN TODAY BUT THE BIG
DIFFERENCE WILL BE LOWER HUMIDITY.

HIGH PRESSURE BUILDS IN THURSDAY NIGHT AND FRIDAY FOR CONTINUED DRY
CONDITIONS WITH WARM TEMPERATURES BUT RELATIVELY LOW HUMIDITY.

HIGH PRESSURE MOVING OFF THE COAST FRIDAY NIGHT INTO SATURDAY WILL
ALLOW A RETURN FLOW TO DEVELOP. RESULT WILL BE INCREASING CLOUDS
DURING THIS TIME...ALONG WITH A CHANCE OF SHOWERS AND THUNDERSTORMS
AS THE OLD FRONTAL BOUNDARY STARTS TO LIFT BACK TO THE NORTH.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
UPPER LEVEL RIDGING OVER THE EASTERN US OVER THE WEEKEND WILL GIVE
WAY TO MORE ZONAL FLOW FOR THE BEGINNING OF NEXT WORKWEEK. SURFACE
HIGH PRESSURE WILL BE THE DOMINATE SYNOPTIC FEATURE LOCALLY FOR THE
PERIOD. THIS HIGH PRESSURE WILL BE SITUATED JUST OFF OF THE
MID-ATLANTIC COAST SUNDAY AND MONDAY...BEFORE MIGRATING FURTHER
SOUTH AND OUT TO SEA TUESDAY AND WEDNESDAY. THIS WILL LEAD TO AN
INCREASINGLY WARM AND HUMID AIRMASS BEING ADVECTED INTO THE AREA
THROUGH THE PERIOD. HIGH TEMPERATURES WILL INCREASE STEADILY FROM
THE MID 80S ON SUNDAY TO UPPER 80S TO LOWER 90S ON WEDNESDAY.

DIURNALLY DRIVEN INSTABILITY WILL ALSO BE ON THE RISE THROUGH THE
PERIOD. HAVE CHANCE OF AFTERNOON THUNDERSTORMS...LOOSING THEIR
ENERGY SHORTLY AFTER SUNSET...IN THE FORECAST THROUGH THE PERIOD.
WITH NO ORGANIZED FORCING TO SPEAK OF...WOULD EXPECT STORM
INITIATION TO BE FAVORED ALONG RIDGETOPS AND SEA/BAY BREEZE
BOUNDARIES.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
EXPECT SHRA/TSRA COVERAGE TO INCREASE THROUGH THE AFTERNOON AND
EARLY EVENING. MOST LIKELY TIME OF IMPACT AT THE HUBS LOOKS TO BE
21Z-01Z WITH HEAVY DOWNPOURS REDUCING VSBY AND STORMS POTENTIALLY
PRODUCING STRONG GUSTY WINDS. COLD FRONT OVER THE EASTERN GREAT
LAKES WILL MOVE SOUTHEASTWARD THIS EVENING...MOVING THROUGH AFTER
MIDNIGHT WITH A WIND SHIFT TO THE NORTHWEST AND ALSO ESSENTIALLY
ENDING CHANCE OF SHRA.

AREA WILL BE POST-FRONTAL THURSDAY THROUGH FRIDAY WITH MAINLY
NORTHWEST WINDS. HIGH PRESSURE MOVING OFF THE COAST WILL LEAD TO AN
EASTERLY FLOW DEVELOPING FRIDAY NIGHT WHICH POTENTIALLY COULD ADVECT
LOW CLOUDS INTO THE AREA FOR THE WEEKEND.

&&

.MARINE...
SOUTHERLY FLOW CONTINUES OVER THE WATERS TODAY AHEAD OF A COLD
FRONT. MARGINAL SCA IS EXPECTED UP THE BAY OUTSIDE OF
CONVECTION...OF COURSE THUNDERSTORMS COULD PRODUCE STRONG GUSTY
WINDS. COLD FRONT MOVES THROUGH AFTER MIDNIGHT WITH WINDS SHIFTING
TO THE NORTHWEST BEHIND IT.

DRY CONDITIONS EXPECTED THROUGH THE END OF THE WEEK AS HIGH
PRESSURE BUILDS IN. NO MARINE HAZARDS ARE ANTICIPATED IN THE LONG
TERM PERIOD.

&&

.TIDES/COASTAL FLOODING...
WATER LEVELS WERE RUNNING JUST UNDER 1 FT. NEXT HIGH TIDE FOR THE
AFTERNOON AND EVENING IS THE LOWER OF THE NEXT TWO AND NO FLOODING
IS EXPECTED. FOR THE FOLLOWING TIDE CYCLE...ANOMALIES ARE FORECAST
TO LOWER DUE TO A WIND SHIFT BEHIND A COLD FRONT.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 2 AM EDT THURSDAY FOR ANZ530>534-
     537>543.

&&

SYNOPSIS...BPP/CEB
NEAR TERM...BPP
SHORT TERM...BPP
LONG TERM...BPP/CEB
AVIATION...BPP/CEB
MARINE...BPP/CEB
TIDES/COASTAL FLOODING...BPP
Hazardous weather outlook, Jun 25, 10:49 AM EST, 8 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1149 AM EDT WED JUN 25 2014

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
261000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1149 AM EDT WED JUN 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND
GUSTS AND LOCALIZED FLASH FLOODING FROM LATE AFTERNOON THROUGH THE
EVENING HOURS.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE MARYLAND CHESAPEAKE
BAY AND LOWER TIDAL POTOMAC RIVER THIS AFTERNOON INTO THE
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-261000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
1149 AM EDT WED JUN 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND
GUSTS AND LOCALIZED FLASH FLOODING FROM MID AFTERNOON THROUGH THE
EVENING HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Local storm report, Jun 25, 5:57 PM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
657 PM EDT WED JUN 25 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     TSTM WND DMG     KIRBY                   39.19N  78.73W
06/25/2014                   HAMPSHIRE          WV   911 CALL CENTER

            TREE DOWN AT THE CORNER OF GRASSY LICK ROAD AND BRIAR
            LICK ROAD

&&

EVENT NUMBER LWX1400526

HAS

The radar

The Sterling radar (KLWX), 79 km away, was scanning. The volume nearest the first event began at 23:47 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Washington

When
June 25, 6:50 PM EST to 9:15 PM EST
Where
Washington County, 0.78 mi ESE of Fountain Head to 0.68 mi SE of Fountain Head
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
39.664, -77.717

There was a water rescue on 1300 Pennsylvania Avenue.

Flash Flood, Washington

When
June 25, 6:55 PM EST to 9:15 PM EST
Where
Washington County, 0.67 mi ENE of Fountain Head to 0.58 mi ENE of Fountain Head
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
39.674, -77.719

There was part of Pennsylvania Avenue near Fountainhead County Club is closed.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2014Every state in 2014This day in weather historyWarnings in Maryland, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 526174, 526175.